Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS La Crosse, WI

May 6, 2002Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 6, 2002, 3:09 PM CDT for Clark County, Wisconsin. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2002, 3:09 PM CDT (20:09 UTC)
Expired
May 6, 2002, 3:30 PM CDT
In force
21 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clark County, WI

The radar

The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 3:15 PM CDTHail 0.88Loyal, WI
May 6, 3:22 PM CDTHail 0.75Loyal, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 062009
SVRLSE
WIC019-062030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 330 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF LOYAL...OR ABOUT 12 MILES NORTH
  OF NEILLSVILLE...MOVING NORTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4469 9091 4456 9074 4472 9033 4502 9043

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 AM CDT, 12 hours 9 minutes earlier.

Area forecast discussion, May 6, 3:00 AM CDT, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT MON MAY 6 2002

MAIN FORECAST FOCUS REMAINS ON RAIN CHANCES. TEMPERATURES ALSO
PROBLEMATIC WITH BOUNDARY IN THE AREA.

LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY REACHING FROM
SOUTHEAST TIP OF SD ACROSS SOUTHERN MN AND INTO NORTHWEST WI.
GOOD DEAL OF CONVECTION FOUND ON REGIONAL RADAR MOSAICS SOUTHEAST
OF THIS BOUNDARY.

COMPARING MODELS WITH LATEST CONDITIONS LEAD ME TO FAVOR ETA MODEL
TODAY.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE THROUGH FAR
SOUTHERN ZONES THIS MORNING...AS CONVECTION OVER IA MOVES NORTHEAST
TOWARD WI.  WILL GO WITH CATEGORICAL WORDING THERE FOR THE MORNING.
ELSEWHERE...SATELLITE SHOWING SOME CLEARING FROM NE UP INTO SOUTHWEST
MN.  MODELS ALSO SHOW PATCHES OF DRY AIR AROUND...AND THE RESULTING
SUNSHINE SHOULD HELP TO DESTABILIZE THE LOWER ATMOSPHERE.  AS A
RESULT...DESPITE MODELS NOT PAINTING ANY QPF AND THE LOW POPS IN
ALL GUIDANCE...WILL MAINTAIN AT LEAST A 30 PERCENT CHANCE FOR NEW
DEVELOPMENT LATER TODAY.  TEMPERATURES WILL BE DEPENDANT ON WHERE
THE BOUNDARY ENDS UP.  MODELS ALL WANT TO SAG THE BOUNDARY SOUTH
THROUGH THE DAY.  THIS LIKELY TO HAPPEN...BUT TIMING OF THIS WILL
PLAY A BIG ROLE IN JUST HOW WARM WE CAN GET.  PLAN TO GO ABOVE
GUIDANCE MOST AREAS WITH LOWER ATMOSPHERE REMAINING QUITE MILD.

MORE OF THE SAME STORY FOR TONIGHT. MODELS NOT TOO KEEN ON RAIN
DEVELOPMENT.  HOWEVER...WE WILL BE CLOSE TO THE ACTION.  WILL
MAINTAIN LOW POPS TO BE ON THE SAVE SIDE.  MODELS LATCH ONTO ANOTHER
DISTURBANCE FOR TUESDAY.  SHOULD BE ANOTHER ROUND OF CONVECTION TO
DEAL WITH...AND 50 POPS LOOK GOOD.  BETTER CHANCES TUESDAY NIGHT
INTO WEDNESDAY AS THE LAST IN A SERIES OF DISTURBANCES ROTATES
THROUGH THE FLOW.

FINALLY...BY THURSDAY WE SEE THE PATTERN SHIFT ENOUGH THAT DRY HIGH
PRESSURE CAN SETTLE IN.  THURSDAY NIGHT AND FRIDAY LOOK RATHER NICE
AS WELL...BUT FRIDAY COULD BE A BIT BREEZY AS THE HIGH BEGINS TO
MOVE AWAY AND A TIGHT GRADIENT IS SET UP AS NEXT LEE LOW DEVELOPS.

.LSE...NONE.

MW

In the hours before

Special weather statement, May 6, 1:00 PM CDT, 2 hours 9 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-062300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT MON MAY 6 2002

HAZARD - SCATTERED THUNDERSTORMS.

TIMING - THIS AFTERNOON AND EVENING.

LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND
SOUTHWEST INTO CENTRAL WISCONSIN.

DISCUSSION - A NEARLY STATIONARY FRONT FROM NORTHEAST WISCONSIN INTO
NORTHWEST IOWA WILL MOVE VERY SLOWLY EAST TODAY. A MOIST...AND
WEAK TO MODERATELY UNSTABLE AIRMASS WILL REMAIN OVER THE AREA SOUTH
OF THE FRONT. THE FRONT...AND A WAVE OF LOW PRESSURE MOVING ALONG
IT...ARE EXPECTED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON INTO THIS EVENING. ALONG WITH THE INSTABILITY...WIND
PROFILES SUPPORT THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT RISK
FOR SEVERE WEATHER SOUTH OF THE BOUNDARY...MAINLY ALONG AND SOUTH OF
A OSAGE IOWA TO TOMAH WISCONSIN LINE. THE MAIN SEVERE THREAT WOULD
BE LARGE HAIL.

SPOTTER INFORMATION - SPOTTER ACTIVATION COULD BECOME NECESSARY
LATER THIS AFTERNOON.

RIECK/RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:16 PM CDTSevere Thunderstorm WarningARXJackson44 min
May 6, 5:14 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.